Oklahoma, 2013

Tornadoes and Hail in Oklahoma, March 30 to 31, 2013

March 30 to 31, 2013 · NWS TSA · 36 events in 13 counties and zones

Thunderstorms developed across southeastern Kansas and eastern Oklahoma during the evening hours of the 30th. The combination of instability and wind shear across the area resulted in supercell storm structures as these storms evolved.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Kansas and eastern Oklahoma during the evening hours of the 30th. The combination of instability and wind shear across the area resulted in supercell storm structures as these storms evolved. The storms moved east-southeast across much of eastern Oklahoma during the evening producing large hail up to three inches in diameter, damaging wind gusts, and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 30, 5:37 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 30, 5:37 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT SAT MAR 30 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MAIN ISSUE THROUGH THE TAF PERIOD WILL BE THUNDERSTORM CHANCES/
TIMING. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DRIFT
SOUTH ACROSS FAR SOUTHWEST MO AND COULD IMPACT THE FYV/XNA AREAS
LATER THIS EVENING. IFR CONDITIONS WILL BE LIKELY IN THE STRONGER
ACTIVITY. ALTHOUGH TIMING IS NOT AS CERTAIN...ADDITIONAL STORMS
WILL BEGIN TO DEVELOP ACROSS EASTERN OKLAHOMA THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS AS ACTIVITY DRIFTS SOUTH/
SOUTHEAST.

&&

.PREV DISCUSSION... /ISSUED 413 PM CDT SAT MAR 30 2013/

DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN TONIGHT
INTO EARLY SUNDAY AS A COLD FRONT MOVES SOUTH INTO THE AREA AND
ANOTHER UPPER LEVEL IMPULSE MOVES THROUGH IN THE NORTHWEST FLOW
ALOFT. LARGE HAIL WILL BE POSSIBLE WITH A FEW OF THE STORMS
OVERNIGHT BUT ORGANIZED SEVERE WEATHER IS NOT LIKELY.

THE COLD FRONT THAT WILL MOVE THROUGH THE AREA MONDAY LOOKS SLOWER
AND NOT AS IMPRESSIVE AS IT WAS LOOKING AT THIS TIME YESTERDAY. AS
A RESULT...THERE WILL BE A WINDOW OF OPPORTUNITY FOR TEMPERATURES
TO WARM MONDAY...EVEN IN NORTHEAST OKLAHOMA. ANY PRECIPITATION IS
EXPECTED TO BE POST FRONTAL IN NATURE SO WILL ONLY CARRY LOW POPS
IN NORTHEAST OKLAHOMA MONDAY AFTERNOON.

THE MODELS ARE NOW CONVERGING TOWARDS THE SOLUTION THAT THE ECMWF
HAS BEEN ADVERTISING WITH A CLOSED LOW NOW FORECAST TO TRACK OVER
OR NEAR THE AREA BY THURSDAY. THIS WILL RESULT IN A CLOUDY...DAMP
AND CHILLY PERIOD FROM TUESDAY INTO THURSDAY. ONCE THIS SYSTEM
MOVES BY...A QUICK WARMUP TO NEAR OR ABOVE NORMAL TEMPERATURES
WILL TAKE PLACE FRIDAY THROUGH NEXT WEEKEND AND LIKELY BEYOND.
BOTH THE ECMWF AND GFS HINT AT A CHANGE IN THE UPPER LEVEL PATTERN
BY THE SECOND WEEK OF APRIL WHICH MAY EVENTUALLY KICK-START THE
SPRING SEVERE WEATHER SEASON.

STAYED CLOSE TO GUIDANCE TEMPERATURES THROUGH SUNDAY NIGHT AND
LEANED TOWARDS THE ECMWF MONDAY...WITH FRONTAL TIMING BEING KEY
TO THE HIGHS THAT DAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...12
Hazardous weather outlook, Mar 30, 3:56 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SAT MAR 30 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
456 PM CDT SAT MAR 30 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...EVENING.

DISCUSSION...
AMPLE SURFACE HEATING IN THE WAKE OF THE MORNING STORMS HAS RESULTED IN
SUFFICIENT LOW LEVEL INSTABILITY ACROSS MOST OF EASTERN OKLAHOMA
AS OF LATE AFTERNOON. AS THE ATMOSPHERE CONTINUES TO RECOVER INTO
THE EVENING...ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP. LITTLE
IN THE WAY OF A CAP IN PLACE SUGGESTS STORM FORMATION IS POSSIBLE
JUST ABOUT ANYWHERE ACROSS EASTERN OKLAHOMA WHERE SURFACE
INSTABILITY IS HIGHEST. A CLUSTER OF STORMS CURRENTLY ACROSS
SOUTHEAST KANSAS HAVE THE POTENTIAL TO BACKBUILD ACROSS NORTHEAST
OKLAHOMA AS WELL BY EARLY OR MID EVENING. THE BEST CHANCES FOR
ORGANIZED ACTIVITY WILL REMAIN ALONG A WEAK SURFACE BOUNDARY THAT
WILL MOVE INTO NORTHEAST OKLAHOMA LATER TONIGHT IN CONJUNCTION
WITH AN UPPER LEVEL DISTURBANCE. LARGE HAIL WILL BE THE PRIMARY
RISK WITH ANY SEVERE STORMS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE NEAR THE FRONTAL BOUNDARY ON
SUNDAY...WITH HIGHEST CHANCES SOUTH OF INTERSTATE 40. A STRONGER
COLD FRONT SHOULD MOVE THROUGH THE AREA MONDAY AFTERNOON...WITH
RAIN CHANCES INCREASING FROM NORTH TO SOUTH BEHIND THE BOUNDARY.

CONSIDERABLY COOLER WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.
A SLOW MOVING UPPER SYSTEM WILL BRING CONTINUED RAIN CHANCES IN
THAT TIME FRAME. ONCE THIS SYSTEM CLEARS...TEMPERATURES WILL BEGIN
TO REBOUND TOWARDS THE END OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 30, 6:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
713 PM CDT SAT MAR 30 2013

OKZ054-060-061-310045-
OSAGE OK-ROGERS OK-TULSA OK-
713 PM CDT SAT MAR 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE...SOUTHWESTERN ROGERS AND CENTRAL TULSA

AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULSA...CATOOSA...VERDIGRIS...OWASSO AND SPERRY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3630 9565 3616 9570 3616 9576 3615 9576
      3620 9604 3635 9598
TIME...MOT...LOC 0013Z 282DEG 21KT 3624 9590

The radar

The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

31 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tulsa

When
March 30, 6:20 PM CST
Where
Tulsa County, Owasso
Measured
0.75 in hail
Reported by
Public
Coordinates
36.270, -95.850

Hail, Tulsa

When
March 30, 6:25 PM CST
Where
Tulsa County, 1 mi NE of Owasso
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -95.837

Hail, Tulsa

When
March 30, 6:30 PM CST
Where
Tulsa County, Owasso
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -95.850

Hail, Okfuskee

When
March 30, 6:45 PM CST
Where
Okfuskee County, 4 mi SW of Bearden
Measured
1 in hail
Reported by
Public
Coordinates
35.309, -96.430

Hail, Wagoner

When
March 30, 6:46 PM CST
Where
Wagoner County, 8 mi NNE of Oneta
Measured
1 in hail
Reported by
Public
Coordinates
36.127, -95.665

Hail, Rogers

When
March 30, 6:53 PM CST
Where
Rogers County, 3 mi SE of Catoosa
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.149, -95.712

Hail, Wagoner

When
March 30, 6:53 PM CST
Where
Wagoner County, 8.55 mi NNE of Broken Arrow
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.160, -95.710

Hail, Okmulgee

When
March 30, 7:00 PM CST
Where
Okmulgee County, Henryetta
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -95.980

Hail, Rogers

When
March 30, 7:40 PM CST to 7:47 PM CST
Where
Rogers County, 2.5 mi E of Talala
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.529, -95.635

Hail, Rogers

When
March 30, 7:45 PM CST
Where
Rogers County, 3.46 mi SW of Catale
Measured
1.75 in hail
Property damage
$15,000
Reported by
NWS Employee
Coordinates
36.540, -95.430

Hail, Wagoner

When
March 30, 7:58 PM CST
Where
Wagoner County, 1.47 mi SSW of La Barge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.960, -95.390

Hail, Craig

When
March 30, 8:05 PM CST
Where
Craig County, 4 mi NW of Vinita
Measured
1 in hail
Reported by
Public
Coordinates
36.691, -95.201

Hail, Wagoner

When
March 30, 8:20 PM CST
Where
Wagoner County, 2 mi E of Tullahassee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.830, -95.394

Hail, Muskogee

When
March 30, 8:30 PM CST
Where
Muskogee County, 3 mi WNW of Ft Gibson
Measured
3 in hail
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.817, -95.299

Hail, Ottawa

When
March 30, 8:30 PM CST
Where
Ottawa County, 2 mi NE of Afton
Measured
1 in hail
Reported by
Public
Coordinates
36.721, -94.945

Tornado, Muskogee

When
March 30, 8:35 PM CST to 8:36 PM CST
Where
Muskogee County, 1.81 mi ESE of Wybark to 2.24 mi WNW of Ft Gibson
Rating
EF0
Path length
1 mi
Path width
200 yd
Continued into
Wagoner, Ok (TSA)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.808, -95.302

This is the first segment of a two segment tornado. The tornado damaged a center-pivot irrigation system, snapped large tree limbs, damaged a permanent home, and damaged barns. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph. This tornado moved into Wagoner County and dissipated.

Tornado, Wagoner

When
March 30, 8:36 PM CST to 8:37 PM CST
Where
Wagoner County, 2.48 mi E of Wybark to 2.52 mi E of Wybark
Rating
EF0
Path length
0.1 mi
Path width
120 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.813, -95.287

This is the second segment of a two segment tornado. The tornado moved into Wagoner County and blew down large tree limbs and a couple power poles before dissipating. Maximum estimated wind in this segment of the tornado based on this damage was 70 to 75 mph.

Hail, Muskogee

When
March 30, 8:36 PM CST
Where
Muskogee County, 1.09 mi SE of Hyde Park
Measured
2.5 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.768, -95.288

Hail, Mayes

When
March 30, 8:39 PM CST
Where
Mayes County, Pryor
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.300, -95.320

Hail, Muskogee

When
March 30, 8:45 PM CST
Where
Muskogee County, Ft Gibson
Measured
1 in hail
Reported by
Public
Coordinates
35.800, -95.250

Hail, Mayes

When
March 30, 8:46 PM CST
Where
Mayes County, 3 mi SE of Pryor
Measured
0.75 in hail
Reported by
Public
Coordinates
36.269, -95.282

Hail, Ottawa

When
March 30, 9:00 PM CST
Where
Ottawa County, Wyandotte
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.800, -94.730

Hail, Pittsburg

When
March 30, 9:09 PM CST
Where
Pittsburg County, 9 mi N of Ashland
Measured
1 in hail
Reported by
Public
Coordinates
34.900, -96.070

Hail, Mayes

When
March 30, 9:11 PM CST
Where
Mayes County, 2 mi SE of Locust Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.179, -95.145

Hail, Pittsburg

When
March 30, 9:45 PM CST
Where
Pittsburg County, Ashland
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
34.770, -96.070

Hail, Sequoyah

When
March 30, 10:14 PM CST
Where
Sequoyah County, Sallisaw
Measured
1 in hail
Reported by
Public
Coordinates
35.470, -94.800

Hail, Sequoyah

When
March 30, 10:18 PM CST
Where
Sequoyah County, 1.29 mi SE of Sallisaw
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.458, -94.782

Hail, Sequoyah

When
March 30, 10:19 PM CST
Where
Sequoyah County, 2 mi N of Box
Measured
1 in hail
Reported by
Public
Coordinates
35.609, -94.980

Tornado, Sequoyah

When
March 30, 10:20 PM CST to 10:21 PM CST
Where
Sequoyah County, 0.6 mi WSW of Sallisaw Arpt to 0.41 mi SSW of Sallisaw Arpt
Rating
EF1
Path length
0.5 mi
Path width
175 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.427, -94.810

A tornado developed atop a ridge south-southwest of Sallisaw. The tornado destroyed several wood-framed barns and snapped large tree limbs on top of the ridge then moved southeast damaging a permanent home and snapping power poles as it crossed Highway 59. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Hail, Sequoyah

When
March 30, 10:30 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.470, -94.800

Hail, Sequoyah

When
March 30, 10:46 PM CST
Where
Sequoyah County, 2.24 mi SE of Mc Key
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.456, -94.853

Hail, Sequoyah

When
March 30, 10:53 PM CST
Where
Sequoyah County, 1 mi WSW of Sallisaw
Measured
1 in hail
Reported by
Public
Coordinates
35.465, -94.816

Hail, Le Flore

When
March 30, 11:22 PM CST
Where
Le Flore County, Spiro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.230, -94.630

Hail, Le Flore

When
March 30, 11:41 PM CST
Where
Le Flore County, Cameron
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.130, -94.550

Thunderstorm Wind, Le Flore

When
March 30, 11:42 PM CST
Where
Le Flore County, Cameron
Measured
57 kt (66 mph) estimated gust
Reported by
Post Office
Coordinates
35.130, -94.550

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Choctaw

When
March 31, 6:34 AM CST
Where
Choctaw County, Grant
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.930, -95.520

Strong thunderstorm wind blew down trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440194, 440195, 440196, 440197, 440198, 432352, 440199, 440200, 440202, 440205, 440206, 440207, 440209, 440210, 440212, 432342, 432343, 440214, 440215, 440216, 440217, 432354, 440220, 440222, 440224, 440225, 440226, 440228, 432339, 432356, 440229, 440231, 442419, 442420, 442421, 442422.